Tag Archives: side-effects

Status Update.

Doug continues to surprise me with his strength and ability to maintain a sense of well-being.  In stark contrast, I had a really bad twelve-hour bout with viral gastroenteritis or food poisoning while, on the same day, Doug ate a record amount of food.  While his doctors have suggested he maintain a low-residue diet (things like bananas, rice, applesauce) he continues to ingest a fairly good amount of high fiber things like nuts, fresh fruit, salads etc. which have always been a part of his diet; but, he has also eaten weiners and sauerkraut!  While some might argue he stay away from such gastro-atrocities, his doctor has told him he can eat anything he wants as long as it is in moderation.  

He is experiencing some pain, which I’m sure he downplays, and for which he would ever take medication; but, he’s not walking around crying but he sometimes walks in a rather funny manner and we joke that he is just a member of the “Ministry of Silly Walks”.

The sores in his mouth are gone which were a symptom of the chemotherapy; he fended those of with simple salt water rinse.  He’s had some slight digestive issues but nothing a single capsule of Immodium hasn’t handled.  He’s staying active, really just all around amazing considering his diagnosis.  

I remind him (and myself) to live fearlessly and to take deep breaths.  He forges ahead, looking only as far out as a day.  

A special thank you for an uplifting call from our very old friend who lives in France…you know who you are…she is like family to us and always gives the beautiful gift of laughter, the eternal mechanism of healing, faith, and love whenever we meet. 

Goodbye Chemo Pump

Doug is nearly finished with his first round of chemotherapy; miraculously, he hasn’t even had any mild side-effects except for yesterday he did mention he had a “funny” taste in his mouth.  Before all this started, I was fairly confident he would fare better than most when it came to dealing with the draconian methods of modern cancer treatment.  He has been injected with majorly toxic drugs for which he brought home a hazardous waste bag in case there was a spill!  The chemo pump comes off today, however, and puts us one step closer to normalcy (whatever that its?)!

The first day, Thursday December 14th, he was injected with a toxic blast of Mytomycin which has the following possible side-effects:

  • Mouth sores
  • Poor appetite
  • Fatigue
  • Nausea and vomiting, usually mild
  • Diarrhea
  • Hair loss
  • Bladder inflammation (urinary frequency, burning, cramping, pain) – seen with intravesical (into the bladder) therapy.

Now I suppose these could come on later but we are now at the beginning of day 5 and despite my horrible, repetitive asking, “How do you feel?”, none of the above have occurred, at least in any major way.  I can’t help be on constant alert for something to go wrong and, not being the patient myself, find this position quite troubling, worrisome and just downright terrifying.

He has also been wearing a pump which has been giving him intermittent doses of a scary sounding chemical called Floxuridine  which comes with its own set of possible problems.

  • Mouth sores
  • Diarrhea (may be severe)
  • Poor appetite
  • Nausea and vomiting
  • Hair loss
  • Elevated liver enzymes (temporary increase in alkaline phosphatase, lactate dehydrogenase, transaminase, and bilirubin). (see liver problems) This is seen more with the intra-arterial infusion directly into the liver.
  • Hand -foot syndrome (Palmar-plantar erythrodysesthesia or PPE) -skin rash, swelling, redness, pain and/or peeling of the skin on the palms of hands and soles of feet. 
  • Stomach ulcers (This is seen more with the intra-arterial infusion).

Now it is still early, and one of the major effects of both of these drugs, and as I understand with most chemo drugs, is the lowering of white blood cell counts which opens a person up to the wonderful world of life-threatening infections.  These are the abstract concepts which cause me to awaken in the middle of the night in a sweating, cold panic.  Doug, however, has slept like a baby through the whole process of cancer treatment, so far.  Perhaps he has the fatigue setting in but I’ll just assume some of the fear of anticipation associated with undergoing all this chemical chaos has worn off a bit, allowing him to be more relaxed.

Last night, we had the most delicious what Doug calls a “Sunday Roast”—a beef roast with carrots and potatoes cooked around it, covered with an au jus.  My God it was delicious and seemed just the kind of hearty thing to eat; the meal was a tradition with his family and it therefore carries the medicinal effect of comfort.

Each day is all we have.  We just keep pretending everything is “normal”,  we don’t openly dwell on the scary concepts associated with the treatment (that is reserved for personal panic attacks on my part) but I do tend to be an annoying watch do ever on the lookout for side-effects.  “How are you feeling?”  Perhaps it’s best to just drop this line; he’ll tell me when and if there is something wrong.

So far, it is nothing short of another “tiny miracle” Doug has done as well as he has with his chemotherapy.  Your continued prayers and positive thoughts have made this all possible.  Thanks to you all on Doug’s and my behalf.